Facebook Pixel

Migraines more often with birth control patch?

By January 9, 2009 - 2:46pm
Rate This

I use the birth control patch that is good for 30 days. I love the convenience but I have noticed that I seem to get migraines around the time when I switch them out. I figure it must be due to the hormones in the patches and will talk to my Dr about it the next time I see her, but I was just wondering if others have noticed anything like this?

(I had occasional migraines before, but not specifically tied to my cycle that I could tell.)

Add a Comment4 Comments

One of the side effects of using hormonal contraceptives (including the patch, ring, pills) are headaches. It is very important to speak with your doctor if your headaches are severe or frequent, which can include a migraine.

There are many great birth control options for women, all with their advantages and disadvantages. Even if you decide to use the pill, there are many different types of pill that varies with the exact levels of hormones, and you may need to try a few different types of contraceptive before finding the one that's right for you. Be sure to tell your doctor about symptoms you experience, as well as side effects you want to avoid, for the best possible option.

We would recommend a quick phone call to your doctor's office, to let them know that you have been experiencing headaches/migraines when you switch out your patch. I would not wait until you see your doctor again (unless it is within the next few weeks), as you may want to try a different contraceptive, and the nurse/doctor can write a note in your medical chart about your new symptoms: they will want/need to know this information, so it is important to call.

good luck! Let us know what your nurse/doctor says!

December 6, 2009 - 2:07pm
EmpowHER Guest

I have been experiencing migraines for the last few years. After seeing a neurologist, I was convinced that it was a dehydration problem. He seemed to skirt over the idea that the ortho evra patch might be causing and/ or intensifying my migraines. I decided to take a month off my patch and found that I have not had a migraine all month. I have also stopped drinking coffee, which might also be a cause. My gynecologist told me that Ortho Evra has an extremely high dosage of estrogen, which is a probable cause of migraines. I am now looking into the NuvaRing, which has a much lower dose of estrogen. I am sceptical about planing something inside my body for three weeks at a time. I wonder if there are any findings of it causing infertility?

Anonymous- your post about your loss of vision is terrifying. I am so glad to hear you no longer have migraines.

December 6, 2009 - 1:53pm
EmpowHER Guest

Yes, I had the same thing happen to me. I had an IUD for 7 years and had it taken out. I then wanted to try something new, thinking it might be better.

I tried the patch and after a month developed what I thought at the time was an anurism or a stroke, since half my vision was gone, I threw up, couldn't stand the light, could barely talk or walk.

My husband had to come and pick me up at work. After which I slept for 3 hours and then felt better. I never have taken any medications, so I knew the only change I had made was the Patch.

I went to the doctor and got off of it. I had lingering effects for two years afterward (migrains) which have decreased in intensity, until now, three years later, when I haven't had a migrain in a year. And I hope I never do!!

February 7, 2009 - 5:41pm
EmpowHER Guest

um...the birth control patch is no longer considered a fully effective methd of birth control.

January 9, 2009 - 8:03pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

Migraine Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!